West Virginia, 2016

Damaging Winds in West Virginia, June 15, 2016

June 15, 2016 · NWS RLX · 3 events in 2 counties and zones

A warm front lifted north and east across the region during the morning and into northern West Virginia during the afternoon of the 15th. Thunderstorms developed during the late morning hours in northern Kentucky and moved through southern West Virginia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted north and east across the region during the morning and into northern West Virginia during the afternoon of the 15th. Thunderstorms developed during the late morning hours in northern Kentucky and moved through southern West Virginia during the afternoon. These thunderstorms produced wind gusts between 40 and 50 miles per hour. One location in southern Lincoln county had downed power lines. A second wave of thunderstorms developed during the evening hours. Localized downpours of an inch in a hour were measured. The feature was progressive. No significant flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 15, 9:18 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 9:18 AM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1018 AM EDT WED JUN 15 2016

.SYNOPSIS...
Warm front lifts northeast today. Muggy unstable air this
afternoon into Thursday night. Low pressure system/weak cold front
moves through Thursday night.Drier air Friday night into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
945 AM UPDATE...

Freshened up the POPS this morning...mainly to increase a bit with
the warm front as it tracks into N WV. Figure on this mid deck
breaking up a bit over the next few hrs with sun being realized
over S zones. It remains challenging honing in particular areas
for best convective chances this afternoon with the lack of
significant synoptic forcing. There are a few lines of shra/tsra
on the leading edge of mid level drying over W OH/N KY this
morning which will progress into NE KY/ SE OH in the early aftn
hours...though these may weaken given the lack of instability over
the area currently. Have increased POPs into likely for those
areas and carrying low chances elsewhere this afternoon. Elected
to knock down a highs a a few degrees given the delayed warming
this morning.

The NAM has been consistent on blowing up convection early this
evening upstream over IN and OH and carrying down into the area
overnight. Will be interrogating this potential over the next hr
or so.

Previous discussion below...

A frontal boundary...at 07Z stalled out across central/eastern KY
north into low pressure across the upper midwest will lift north
across the region today as low pressure shifts south and east into
the Great Lakes region...with boundary expected to be across
northern zones by this evening. Dewpoints generally in the upper 50s
to lower 60s this morning will increase to the upper 60s to lower
70s as frontal boundary lifts northward. Could be a few showers
early on this morning as frontal boundary lifts northward...with
greater activity expected by afternoon during peak heating and
evening as upper impulses affect the region in the moist...unstable
environment.

Any storms that develop today will be capable of heavy
downpours...with pw values progged to rise to close to 2 inches. A
localized water issue cannot be totally ruled out...particularly in
areas that receive repetitive downpours...but...enough
flow...generally around 20-25 kts or so...should exist that storms
will move along nicely...and the recent dry spell should help a bit
too with widespread problems. In addition...models indicating cape
values around 2000 j/kg particularly across southeast Ohio and
northeast KY zones. Shear is weak...but with the high cape
values/high moisture content of the air...could see storms with
strong wind gusts coming down to the surface...as well as the
possibility of large hail. SPC has places most of southeast Ohio and
northeast KY in a slight risk for today...with the remainder of the
CWA in a marginal.

Made no significant changes to temperatures during the period.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Leftover convection from the muggy overnight may still be around
at 12z Thursday...mainly over the mountain counties. Will try to
lower pops a bit further for mid morning to early afternoon.

Nam and Gfs continue to be slightly further south than Ecmwf on
the track southeast of the main 500 mb vort max Thursday night.
Both Gfs and Nam show 700 mb flow increases to near 50 knots
during the last afternoon on Thursday. So main risk will be
damaging wind gusts in the afternoon and evening thunderstorms
dropping southeast. We will continue that hazard in the hazardous
weather outlook. Confident in high pops for the Ckb to Ekn vcnty
for late Thursday afternoon into Thursday evening. Yet...how far
southwest do we carry the likely pops? By 00z Friday...we tried to
have the likely pop as far west as Huntington...with pops lower to
the west.

Precipitable water drops back toward 1.5 inches late Thursday...
but some areas may be wetter from the convection Wednesday and
Wednesday night. So there may be still some water concerns in
West Virginia.

Considerable clouds in the cooler ne-e flow on Friday with
lingering rain showers. Left likely pops for Friday morning over
the mountain counties.

With mid level trof moving se off the Carolina coast...Saturday
still looks high and dry.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Went with WPC Guidance with some tweaks. The period will begin
with high pressure in control. This feature will weaken and push
southeast...allowing a cold front to move into the region late.

WPC guidance looked a little cool for highs...so tweaked upwards a
degree or so each day.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR to start...with generally light surface winds to start
today. Convection will start to increase in coverage...generally
after 16Z...as a warm frontal boundary...and several upper
disturbances affect the region through the TAF period. Expect
strong gusty winds...heavy downpours...and brief ifr conditions in
vicinity of storms. Most of the convection should start to wind
down after 08Z...however...the possibility for widespread mvfr/ifr
fog and ceilings will exist.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE...Medium.

ALTERNATE SCENARIOS: Timing of development of storms and
flight restrictions may vary. Widespread fog development towards
end of the TAF period in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
EKN CONSISTENCY  M    H    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z THURSDAY...
IFR possible in storms Thursday, and lingering showers/storms and
stratus mainly in the mountains Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KTB/SL
NEAR TERM...SL/30
SHORT TERM...KTB
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Jun 15, 2:38 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT WED JUN 15 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-160745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-
338 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF NORTHERN WEST VIRGINIA
AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY THREATS.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...WITH
DAMAGING WIND GUSTS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ008-013>020-024>040-046-047-160745-
DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
338 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 15, 12:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT WED JUN 15 2016

KYZ101-103-105-OHZ086-087-WVZ005-006-151800-
BOYD-LAWRENCE-GREENUP-LAWRENCE-GALLIA-CABELL-WAYNE-
111 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
BOYD...LAWRENCE...SOUTHWESTERN GALLIA...NORTHERN WAYNE AND CENTRAL
CABELL COUNTIES...

AT 110 PM EDT...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR GREENUP TO ASHLAND TO
DURBIN.

MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...WAYNE...CHESAPEAKE...
PROCTORVILLE...LAKE VESUVIUS...BEECH FORK STATE PARK...CANNONSBURG...
BARBOURSVILLE...KENOVA...CATLETTSBURG...CEREDO...GREENUP...DURBIN...
CENTERVILLE...BURNAUGH...FRANKLIN FURNACE AND GALLIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 185 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 20.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3863 8288 3865 8286 3858 8284 3857 8281
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8270 3875 8266 3878 8266 3885 8255
      3884 8247 3859 8228 3828 8221 3826 8225
      3816 8266 3839 8272
TIME...MOT...LOC 1710Z 239DEG 21KT 3861 8276 3843 8265 3827 8261

KISTNER

The radar

The Charleston,WV radar (KRLX), 45 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 15, 1:30 PM EST
Where
Lincoln County, 1.5 mi NNE of Harts
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.050, -82.120

Power lines were reported down along Sand Creek road by the Mingo County Emergency Manager.

Thunderstorm Wind, Wayne

When
June 15, 4:51 PM EST
Where
Wayne County, 1 mi E of Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.220, -82.412

Trees were reported down in Wayne.

Thunderstorm Wind, Wayne

When
June 15, 11:40 PM EST
Where
Wayne County, 1 mi S of Lavalette
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.306, -82.450

Branches were reported down in town and one large tree was reported down across the main street, state route 152.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629832, 630135, 630136.